Editorial note: Nearly 20 years ago I put someone on sodium valproate for a mental health problem. She was likely the first person in North Wales put on this drug for this reason. I was the person who knew most about psychotropic drugs in North Wales. She had left school before finishing and at the time there was no access to the internet. Listening to what I was proposing to give her, she asked me if it would make her hair curly. I had no idea. She told me that this drug had a reputation for affecting hair but that the problems could be managed by taking Zinc. She knew more about what she was being put on than the expert.
People being put on treatments are far more motivated to learn what these treatments are and what they can do than any doctors who prescribe them. John’s story is a sad case that brings out just this point. I had never heard of cyclobenzaprine before. His wife tells us its a tricyclic. I have written the history of these drugs but she knows more than I do. See below for more detail.
On June 22, 2012 my husband took his own life by hanging. He was 66 years old and I was married to him for 42 years. He was never depressed never had any psychological problems.
In October of 2008, he had a massive heart attack called a “widow maker”. He had three stents put in and was put on various medicines. He had terrible side effects from Lipitor. We decided to try a natural approach to his heart disease and found an alternative doctor. Through weight loss, diet, supplements and only one prescription for Carvedilol (COREG) a blood pressure medicine he seemed to be doing fine. He kept his cardiologist for heart evaluations but was to continue on alternative route.
Somewhere along the way he was prescribed Amlodipine (Norvasc) 5mg, Crestor 5mg and Aspirin 325mg. On May 14, he went to the cardiologist who upped John’s Crestor to 10mg. I was not aware of any of this as he quietly filled up his pill case with his supplements and apparently these medicines.
Around the beginning of June 2012 he started complaining of a backache on his right side. A couple of weeks later he went to a walk in clinic because the pain was bad. Was the increased dose of Crestor causing the back pain? He was prescribed cyclobenzaprine (Flexeril) 10 mg 3 times a day as well as Naproxen. He took 3 pills a day for two days and complained of not feeling well and having a very dry mouth. He stopped taking the cyclobenzaprine.
The next day, I discovered him hanging from a rafter in the basement when I got up. I later discovered that the package insert has warnings for the elderly (over 65) that it should not be used as plasma concentrations of cyclobenzaprine are increased in that age group and drug-drug interactions could occur. I also discovered that cyclobenzaprine is related to tricyclic antidepressants and can cause psychiatric effects and psychosis with overdose. His autopsy showed that the concentration of cyclobenzaprine was eight times the therapeutic dose.
I believe he never should have been prescribed this medicine and I believe it precipitated his death.
Checking cyclobenzaprine on RxISK.org shows that it is linked to over 100 reports to FDA of suicide attempts or suicidal ideation. There are more than a further 100 reports of increased anxiety, increased agitation or aggression. These are the commonest problems on this drug reported to FDA.
In contrast, Drugcite.com has 728 FDA reports of completed suicide from 2004 to 2012 and the suicide summary of side effects reported to the FDA has completed suicide at 751 for same period. The reason for this is that Drugcite and other adverse event sites show all reports of an adverse event linked to a drug where RxISK just shows the reports where this drug is thought to be responsible. Thus some other sites give over 100 reports of doxycycline and suicide where RxISK just gives 16 but analyzing the reports on other sites shows that in many cases people were on Ro-accutane also which is well known to cause suicide. The RxISK reports are cleaner cases.
It seems entirely possible that the back pain John had that led to the prescription of this drug may have stemmed from the Crestor he was taking.
It is too late for John now, but his story may still help others.